Missouri, 2011

Hail in Missouri, April 19, 2011

April 19, 2011 · NWS EAX · 2 events in 1 county or zone

A warm front moved across northwest Missouri, during the early morning hours of April 19, 2011. There were a couple of reports of hail in Nodaway County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A warm front moved across northwest Missouri, during the early morning hours of April 19, 2011. There were a couple of reports of hail in Nodaway County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 18, 11:52 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 18, 11:52 PM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1252 AM CDT TUE APR 19 2011

...UPDATED AVIATION...

.DISCUSSION...

THE FRONT HAS SAGGED INTO THE EXTREME SOUTHERN PORTIONS OF THE CWA
WITH THE FRONT PERHAPS TO SAG JUST A LITTLE FURTHER SOUTH THIS
EVENING DUE TO WEAK PRESSURE RISES TO THE NORTH. THERE MAY BE A FEW
THUNDERSTORMS IN THE VICINITY OF THE BOUNDARY THIS EVENING...BUT THE
MAIN THREAT OF THUNDERSTORMS WILL BE LATER TONIGHT AS THE MODEST LOW
LEVEL JET INDUCES ISENTROPIC LIFT ON THE 295K-300K SURFACES. THE
CAP BETWEEN 800-700 MB IS EXPECTED TO INCREASE THIS EVENING AND EARLY
TONIGHT WITH THE QUESTION IS HOW FAR SOUTH WILL THE ELEVATED MIXED
LAYER PRECLUDE CONVECTION. AS PER FORECAST SOUNDINGS...THE MOST
LIKELY AREA TO SEE ELEVATED CONVECTION TONIGHT WILL BE ALONG AND
NORTH OF INTERSTATE WITH THE BEST ELEVATED INSTABILITY ACROSS WEST
CENTRAL MISSOURI. MUCAPES ARE AROUND 2000 J/KG IN WEST CENTRAL
MISSOURI WITH THE INSTABILITY DECREASING TO THE NORTH AND EAST. GIVEN
THE INSTABILITY...SOME STORMS MAY PRODUCE MARGINALLY SEVERE
HAIL...MAINLY BETWEEN THE I-70 AND ROUTE 36 CORRIDOR.

STRONG CONVECTION MAY LINGER IN NORTHERN MISSOURI DURING THE EARLY
MORNING HOURS ON TUESDAY BEFORE THE ISENTROPIC LIFT WANES. THE
ATTENTION THEN TURNS TO THE TRACK OF THE SURFACE LOW ASSOCIATED WITH
THE SHORTWAVE WHICH WILL MOVE INTO KANSAS. MODELS HAVE BEEN
PROGRESSIVELY FURTHER SOUTH WITH THE SURFACE LOW...TRACKING IT JUST
SOUTHEAST OF THE FORECAST AREA TUESDAY AFTERNOON. THIS TRACK SUGGESTS
A VERY NARROW WINDOW OF OPPORTUNITY FOR STRONG TO SEVERE DEVELOPMENT
IN THE EARLY TO MID AFTERNOON HOURS FOR AREAS SOUTHEAST OF A LINE
FROM BUTLER TO BOONVILLE. THE THREAT WILL END BY EVENING AS THE
SURFACE LOW MOVES QUICKLY NORTHEAST. ELSEWHERE...A COOL AIR MASS WILL
REMAIN IN PLACE WITH THE QG FORCING ASSOCIATED WITH THE SHORTWAVE
PRODUCING RAIN WITH EMBEDDED THUNDERSTORMS.

THE PRECIPITATION WILL END QUICKLY TUESDAY EVENING WITH CHILLY
TEMPERATURES TUESDAY NIGHT. HAVE CONCERN WITH THE POTENTIAL FOR SOME
FROST ESPECIALLY FOR THE NORTHWESTERN CORNER. HOWEVER...WINDS MAY BE
TOO STRONG WITH LINGERING LOW CLOUD COVER.

A PLEASANT DAY IS EXPECTED ON WEDNESDAY AS THE SURFACE RIDGE PASSES
TO THE EAST. MODELS ARE IN A LITTLE DISAGREEMENT WITH THE TIMING OF
THE NEXT UPPER TROUGH. THIS IS NO SURPRISE GIVEN THE FAST LOW
LATITUDE UPPER FLOW. HAVE KEPT PRECIPITATION CHANCES MAINLY OUT OF
THE FORECAST FOR NOW FOR WEDNESDAY NIGHT.

DB

MEDIUM RANGE (THURSDAY THROUGH MONDAY)...

FOR THE TAIL END OF THE WORK WEEK AND THROUGH THE WEEKEND...
UNSETTLED WEATHER WILL BE THE DOMINATE FEATURE. MID-RANGE MODELS
CONTINUE TO ADVERTISE THAT A RATHER ACTIVE QUASI-ZONAL PATTERN WILL
PERSIST ACROSS THE PLAINS STATES INTO THE WEEKEND. SHORTWAVES MOVING
THROUGH THE PLAINS WILL HAVE MULTIPLE OPPORTUNITIES TO BRING STORMY
WEATHER TO OUR REGION AS A DEVELOPING BERMUDA HIGH PUMPS GULF
MOISTURE NORTH INTO THE PLAINS.

CURRENTLY THE BEST SHOT AT PRECIPITATION FOR THE LATER HALF OF THE
FORECAST LOOKS TO ARRIVE THURSDAY NIGHT AND PERSIST THROUGH FRIDAY
AFTERNOON AS A SHORTWAVE MOVING THROUGH THE PLAINS LIFTS A WARM
FRONT INTO OUR REGION AND THEN SWEEPS EVERYTHING EAST FRIDAY. MODEL
AGREEMENT IS DECENT AMONG THE ECMWF/GFS/GEM...SO FELT CATEGORICAL
POPS FOR WARM AIR ADVECTION STORMS THURSDAY NIGHT WAS WARRANTED.
KEPT LIKELY POPS FOR FRIDAY AS A SURFACE WAVE RIDES THE FRONTAL
BOUNDARY AND SHIFTS EVERYTHING EAST. OTHERWISE...FRIDAYS WEATHER
LOOKS LIKE IT MIGHT BE ACCOMPANIED BY A SEVERE WEATHER THREAT IF THE
GFS VERIFIES.

LOOKING THROUGH THE WEEKEND...HAVE KEPT A VARIETY OF SLIGHT CHANCE
TO CHANCE POPS GOING FOR THE WEEKEND AND INTO MONDAY OF NEXT WEEK.
THE DECENT MODEL AGREEMENT FROM THURSDAY AND FRIDAY QUICKLY GIVES
WAY TO OPPOSING SOLUTIONS FOR THE WEEKEND. 12Z/18 ECMWF IS MUCH MORE
AGGRESSIVE WITH PRECIPITATION OVER THE WEEKEND THAN THE
CORRESPONDING GFS...BUT DOES SHARE SOME SUPPORT FROM THE GEM. THE
ECMWF LOOKS TO PREDICATE ITS HIGH POPS TO THE STRONGER TROUGH
DROPPING INTO THE WESTERN CONUS OVER THE WEEKEND...WHICH IN TURNS
RESULTS IN A SLIGHTLY MORE FAVORABLE SOUTHWEST FLOW TRAJECTORY FOR
OVER-RUNNING MOISTURE ACROSS A STALLED FRONTAL BOUNDARY IN SOUTHERN
MISSOURI OVER THE WEEKEND AND INTO MONDAY.

CUTTER

&&

.AVIATION...

FOR THE 06Z TAF...PRONOUNCED NELY SURFACE WINDS CONTINUE TO ADVECT
IN SLIGHTLY DRIER AIR IN UNDER A WELL DEFINED ELEVATED MIXED LAYER.
THE RESULTING EXTENSIVE MVFR CIGS OVER KS AND NORTHERN MO WILL
SPREAD INTO THE KC TERMINALS SHORTLY. WHILE THERE IS EXTENSIVE
MUCAPE ACROSS OK AND AR BEING FUNNELED NORTHEAST BY INCREASING 850MB
WINDS THE 00Z MODELS SUGGEST THE ELEVATED MIXED LAYER IS TOO STOUT
TO OVERCOME WITH ANYTHING MORE THAN WIDELY SCATTERED CONVECTION.
WITH LATEST RADAR TRENDS SUPPORTING THIS HARD TO JUSTIFY ANYTHING
MORE THAN A TEMPO GROUP FOR THIS MORNING WHEN LIFT FROM AN UPSTREAM
SHORTWAVE ARRIVES. PRECIPITATION THREAT IS EXPECTED TO END BY LATE
AFTERNOON WITH PASSAGE OF THE MID LEVEL TROF AXIS. HOWEVER...MVFR
CIGS WILL LINGER THROUGH THE BULK OF THE SHIFT.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 18, 5:45 PM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
645 PM CDT MON APR 18 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
645 PM CDT MON APR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO MARGINALLY SEVERE THUNDERSTORMS MAY DEVELOP
LATE THIS EVENING AND OVERNIGHT ACROSS NORTHERN HALF OF THE OUTLOOK
AREA. THE PRIMARY THREAT IS LARGE HAIL UP TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE OVERNIGHT THUNDERSTORMS WILL CONTINUE INTO THE MID-MORNING
HOURS...MAINLY TO THE NORTH OF HIGHWAY 36 IN NORTHERN MISSOURI.
MARGINALLY SEVERE HAIL IS POSSIBLE.

BY THE AFTERNOON HOURS ON TUESDAY...A WARM FRONT WILL BE LOCATED
ON SOUTHERN FRINGES OF THE OUTLOOK AREA WITH A LOW PRESSURE SYSTEM
MOVING NORTHEAST ALONG THE BOUNDARY. SCATTERED THUNDERSTORMS MAY
DEVELOP DURING THE LATE AFTERNOON HOURS IN THE VICINITY OF THIS AREA
OF LOW PRESSURE AS IT TRACKS NORTHEAST. A FEW SEVERE THUNDERSTORMS
MAY POSSIBLE ALONG SOUTHEAST OF A LINE FROM BUTLER TO
BOONVILLE...BEFORE QUICKLY MOVING SOUTHEAST OF THE OUTLOOK AREA. LARGE
HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREATS. THE ENTIRE STORM
SYSTEM WILL TRACK QUICKLY EAST WITH THE THREAT OF SEVERE STORMS
ENDING BY 6 PM.

ANOTHER STORM SYSTEM WILL AFFECT THE REGION THURSDAY NIGHT AND
FRIDAY. STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE WITH
THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A PERIOD TONIGHT IN THE
NORTHERN PARTS OF THE OUTLOOK AREA...AND SOUTHEAST OF A LINE FROM
BUTLER TO BOONVILLE LATE TUESDAY AFTERNOON.

21

In the hours before

Special weather statement, Apr 19, 2:28 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 AM CDT TUE APR 19 2011

MOZ039-040-045-046-190915-
COOPER MO-HOWARD MO-PETTIS MO-SALINE MO-
328 AM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE...
SOUTHWESTERN HOWARD...COOPER AND NORTHEASTERN PETTIS COUNTIES UNTIL
415 AM CDT...

AT 321 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
LA MONTE TO 6 MILES SOUTH OF OTTERVILLE...AND MOVING NORTHEAST AT 40
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BOONVILLE...OTTERVILLE...BUNCETON...PILOT GROVE...NEW FRANKLIN...
  CLIFTON CITY...NELSON...BLACKWATER...LAMINE...PRAIRIE HOME...
  FRANKLIN AND WOOLDRIDGE.

THIS WILL IMPACT

 I-70 BETWEEN MILE MARKERS 82 AND 114.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3877 9257 3868 9271 3869 9306 3863 9307
      3882 9336 3914 9284 3898 9256 3897 9256
      3892 9250
TIME...MOT...LOC 0828Z 235DEG 35KT 3885 9326 3866 9295

MJ
Special weather statement, Apr 19, 2:39 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
339 AM CDT TUE APR 19 2011

MOZ004-005-190930-
GENTRY MO-HARRISON MO-
339 AM CDT TUE APR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARRISON AND NORTHEASTERN
GENTRY COUNTIES UNTIL 430 AM CDT...

AT 336 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALBANY...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEW HAMPTON AND MARTINSVILLE.

THIS WILL IMPACT

 I-35 BETWEEN MILE MARKERS 95 AND 101.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4034 9392 4020 9422 4029 9442 4039 9427
      4039 9423 4042 9422 4049 9411
TIME...MOT...LOC 0840Z 230DEG 28KT 4027 9427

MJ

The radar

The Omaha radar (KOAX), 149 km away, was scanning. The volume nearest the first event began at 08:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Nodaway

When
April 19, 2:55 AM CST
Where
Nodaway County, 2.1 mi SE of Burlington Jct
Measured
1 in hail
Reported by
Public
Coordinates
40.430, -95.040

Hail, Nodaway

When
April 19, 3:15 AM CST
Where
Nodaway County, 2.97 mi WSW of Hopkins
Measured
0.75 in hail
Reported by
Public
Coordinates
40.530, -94.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300426, 300427.